Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 166, NWS Paducah, KY

May 6, 2012Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2012, 8:48 PM CDT for Jefferson County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 8:48 PM CDT (01:48 UTC)
Expired
May 6, 2012, 9:15 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KPAH 070148
SVRPAH
ILC081-070215-
/O.NEW.KPAH.SV.W.0166.120507T0148Z-120507T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 915 PM CDT.

* AT 847 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  WOODLAWN...AND NEAR MOUNT VERNON....MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DIX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3847 8877 3832 8887 3839 8907 3848 8903
      3848 8899 3848 8877
TIME...MOT...LOC 0149Z 203DEG 28KT 3837 8896
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
838 
WWUS53 KPAH 070210
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT SUN MAY 6 2012

ILC081-070219-
/O.EXP.KPAH.SV.W.0166.000000T0000Z-120507T0215Z/
JEFFERSON IL-
910 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY
IN SOUTH CENTRAL ILLINOIS WILL EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OVER NORTH CENTRAL
JEFFERSON COUNTY.

LAT...LON 3847 8877 3832 8887 3839 8907 3848 8903
      3848 8899 3848 8877
TIME...MOT...LOC 0209Z 203DEG 28KT 3851 8888

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:20 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, May 6, 12:20 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT SUN MAY 6 2012

.SHORT TERM...(THIS EVENING THROUGH TUEDAY NIGHT)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

NO CONVECTION OUT THERE NOW...THOUGH SURFACE CAPES WERE STARTING
TO BUBBLE UP IN OUR NW. THIS MAY PORTEND THE ISOLATED LATE
PM/EVENING CHANCE...AS IT HAS THE PAST COUPLE DAYS. WE'LL MONITOR
THRU PRESS TIME TO DECIDE ON ISOLD/20 POP OR LESS.

TONIGHT...COLD FRONT STILL POISED TO APPROACH FROM THE NORTHWEST.
ALL 12Z MODELING SUGGESTS BEST POP HOLDING OFF TIL AFTER 12Z...SO
WE'LL ADJUST ACCORDINGLY...MOST POPS RANGING FROM HIGH CHC (NW) TO
SLGT CHC (SE) MENTION AFTER MIDNIGHT TONIGHT...WITH LIKELY CAT OR
BETTER COMING IN AT 12Z-THEREAFTER. SWODY1 SLGT RISK STAYS JUST NW
OF FA THRU 12Z ACCORDINGLY.

COLD FRONT MAKES PASSAGE MONDAY-MONDAY NIGHT. BEST CHANCE FOR
STRONGER STORMS STILL LOOKS ALONG/AHEAD OF FRONTAL BOUNDARY MONDAY
AFTERNOON-EVENING. INSTABILITY WILL BE SUFFICIENT BUT LACKING
INGREDIENT WILL BE UPPER LEVEL WINDS. SWODY2 SLGT RISK COVERS
ACCORDINGLY.

POPS MAY LINGER SMALL CHANCE SE ONLY LATE MONDAY NIGHT-EARLY
TUESDAY AS FRONT/2NDARY UPPER WAVE MAKES FINAL PASSAGE. AFTERWARD
WE SETTLE INTO A MORE SEASONAL EARLY MAY FORECAST WITH COOLER
AIRMASS BRINGING PLEASANTLY COOLER TEMPS/DEW POINTS FOR MID WEEK
ON TIME FRAME.

.LONG TERM...(WEDNSDAY THROUGH SUNDAY)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

HIGH AND DRY PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AS AN
UPPER LEVEL TROUGH TRAVERSES THE HEARTLAND. THIS INTRODUCES A VERY
DRY AIR MASS OVER THE REGION COMPARED TO THE PRECEDING DAYS. THE
FIRST CONCERN WITH THE EXTENDED IS THAT FCST SOUNDINGS FROM THE
LATEST MODELS RUNS INDICATE CURRENT FCST IS TOO MOIST WITH DEWPOINTS.
WILL NOT GO ALL THE WAY BUT WILL TEMPER DEW POINTS DOWN A BIT DURING
THE WEEK. THE MODELS ARE TRENDING THAT DIRECTION BUT TYPICAL BIAS
WOULD SUGGEST MOS GUIDANCE IS SLOW TO CATCH ON TO THE TRANSITION
OF AIR MASSES.

ALTHOUGH THERE IS A SMALL CHC OF PRECIP WORKING INTO THE NORTHERN
PORTIONS OF THE AREA WITH THE PASSAGE OF THE UPPER LEVEL TROUGH...
MODEL INDICATIONS WOULD SUGGEST TOO SMALL OF A CHC FOR
INTRODUCTION TO THE FCST. OTHERWISE MODELS IN UNUSUALLY GOOD
AGREEMENT ON DRY FCST UNTIL LATE SUNDAY INTO MONDAY.

AS FOR TEMPS WILL START WELL BELOW NORMAL MID WEEK AND MODERATE TO
NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN MAY 6 2012

WHILE ISOLATED STORM CANNOT BE RULED OUT IN PM/EVENING HEAT...POP
IS LOW ENOUGH TO PRECLUDE FROM TERMINAL FORECAST. SCT DIURNAL CU
FIELD WILL DISSIPATE WITH SUNSET...TO BE FOLLOWED BY MID-HIGH
CLOUD INCREASE TONIGHT...IN ADVANCE OF APPROACHING COLD FRONT FROM
THE NORTHWEST. THIS WILL LEAD TO POPS/INCLUDING THUNDERSTORM
CHANCE ENTERING PLANNING PERIOD PORTION OF FORECAST WITH MVFR
RESTRICTIONS POSSIBLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 6, 9:40 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT SUN MAY 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
940 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT...ESPECIALLY
NORTHWEST OF THE OHIO RIVER AFTER MIDNIGHT...AS A COLD FRONT
STARTS TO MAKE ITS APPROACH TOWARD OUR REGION. WHILE A FEW STRONG
STORMS ARE POSSIBLE...SEVERE STORMS ARE NOT EXPECTED. PRIMARY
THREATS FROM ANY STORMS LATE TONIGHT WILL BE HEAVY RAIN AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A COLD
FRONT PUSHES SOUTHEAST ACROSS OUR REGION. AT THIS TIME...THE
STORM PREDICTION CENTER HAS MOST OF THE REGION OUTLOOKED IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

A MODERATELY UNSTABLE ATMOSPHERE IS FORECAST...BUT A LIMITING
FACTOR TO STORM ORGANIZATION WILL BE RELATIVELY WEAK WIND PROFILES.
SHOULD SEVERE STORMS MATERIALIZE...THE MAIN CONCERN WILL BE LARGE
HAIL AND STRONG WIND GUSTS. STORMS WILL BE SLOW MOVING...SO
LOCALIZED FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MONDAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING.

In the hours before

Special weather statement, May 6, 5:00 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 6 2012

KYZ010>022-070000-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
500 PM CDT SUN MAY 6 2012

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE
PENNYRILE REGION OF WEST KENTUCKY LATE THIS AFTERNOON...

AT 500 PM...SCATTERED THUNDERSTORMS EXTENDED FROM JUST SOUTH OF
OWENSBORO TO NEAR HOPKINSVILLE. MOVEMENT OF THE ACTIVITY WAS VERY
SLOWLY SOUTH LESS THAN 10 MPH.

THROUGH 600 PM...THE STRONGEST STORMS WITHIN THE CLUSTER WILL
PRODUCE VERY HEAVY RAIN...HAIL AND FREQUENT LIGHTNING. LOCALLY
STRONG WIND GUSTS CANNOT BE RULED OUT.

A FEW OF THE STORMS COULD PULSE UP AND BECOME MARGINALLY SEVERE
CAPABLE OF HAIL AROUND OR SLIGHTLY LARGER THAN QUARTER SIZE.

NOLES
Special weather statement, May 6, 7:47 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT SUN MAY 6 2012

ILZ075>078-080>094-KYZ001>005-MOZ076-086-087-100-109>112-114-
070300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
747 PM CDT SUN MAY 6 2012

...STRONG THUNDERSTORMS OVER SOUTHERN ILLINOIS INTO SOUTHEAST
MISSOURI...

AT 745 PM...RADAR SHOWED A NARROW BAND OF SCATTERED STRONG STORMS
FROM JUST WEST OF BENTON ILLINOIS...TO NEAR ANNA ILLINOIS TO JUST
SOUTH OF POPLAR BLUFF MISSOURI. THE STORMS ARE DRIFTING EAST TO
NORTHEAST AROUND 15 MPH. THESE STORMS WILL PRODUCE VERY HEAVY
RAIN...GUSTY WINDS 30 TO 40 MPH AND SMALL HAIL. DIME SIZE HAIL WAS
REPORTED IN VALIER ILLINOIS IN WEST FRANKLIN COUNTY AT 742 PM.

THE STORMS WILL TRACK ACROSS INTERSTATE 57 EAST OF ANNA AND NEAR
BENTON THROUGH 815 PM.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:23 PM CDTSevere Thunderstorm WarningPAHJefferson37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.